, Volume 9, Issue 1, pp 1-14
Date: 10 Sep 2012

Tumor Necrosis Factor-α Inhibitor-Induced Psoriasis or Psoriasiform Exanthemata

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Tumor necrosis factor-α (TNFα) inhibition is effective in the treatment of moderate-to-severe psoriasis. We report on 120 patients from the literature including six new patients (three women and three men) who developed pustular lesions during treatment with TNFα inhibitors. We identified 72 women and 36 men (several papers did not specify the gender of patients) with an age range of 13–78 years (mean 42.3 years). The primary diagnoses were rheumatoid arthritis (n = 61), ankylosing spondylitis (n = 21), psoriasis (n = 10), Crohn disease (n = 8), SAPHO (synovitis acne pustulosis hyperostosis osteitis) syndrome (n = 3), psoriatic arthritis (n = 2), and other diagnoses (n = 15). Psoriasis (except palmoplantar pustular type) was the most common adverse effect during anti-TNFα treatment (n = 73), followed by palmoplantar pustular psoriasis (n = 37) and psoriasis of the nail (n = 6), sometimes combined in the same patient. Palmoplantar pustulosis and psoriasiform exanthema was the diagnosis in ten patients each. A positive personal history of psoriasis was recorded in 25 patients. A positive family history was noted in eight patients. No data about personal (n = 7) or family history (n = 46) were available in a number of patients. Newly induced psoriasis was diagnosed in 74 patients whereas an exacerbation or aggravation of a pre-existing psoriasis was noted in another 25 patients.

All three TNFα inhibitors available on the market were involved: infliximab (63 patients), etanercept (37 patients), and adalimumab (26 patients). Several patients were treated with more than a single TFNα inhibitor. The timing of cutaneous adverse effects (psoriasis and psoriasiform rash) varied considerably among patients, ranging from after a single application to a delayed response of up to 63 months after initiation of treatment. The mean time to appearance of the cutaneous adverse effect for all TNFα inhibitors was 9.5 months.

* Dr Köstler passed away recently.